Skip to content

Advertisement

Open Access

Global Existence and Asymptotic Behavior of Solutions for Some Nonlinear Hyperbolic Equation

Journal of Inequalities and Applications20102010:895121

https://doi.org/10.1155/2010/895121

Received: 14 December 2009

Accepted: 18 March 2010

Published: 30 March 2010

Abstract

The initial boundary value problem for a class of hyperbolic equation with nonlinear dissipative term in a bounded domain is studied. The existence of global solutions for this problem is proved by constructing a stable set in and show the asymptotic behavior of the global solutions through the use of an important lemma of Komornik.

Keywords

Asymptotic BehaviorGlobal SolutionGlobal ExistenceHyperbolic EquationLongitudinal Motion

1. Introduction

We are concerned with the global solvability and asymptotic stability for the following hyperbolic equation in a bounded domain

(1.1)

with initial conditions

(1.2)

and boundary condition

(1.3)

where is a bounded domain in with a smooth boundary , and are real numbers, and is a divergence operator (degenerate Laplace operator) with , which is called a -Laplace operator.

Equations of type (1.1) are used to describe longitudinal motion in viscoelasticity mechanics and can also be seen as field equations governing the longitudinal motion of a viscoelastic configuration obeying the nonlinear Voight model [14].

For , it is well known that the damping term assures global existence and decay of the solution energy for arbitrary initial data [46]. For , the source term causes finite time blow-up of solutions with negative initial energy if [7].

The interaction between the damping and the source terms was first considered by Levine [8, 9] in the case . He showed that solutions with negative initial energy blow up in finite time. Georgiev and Todorova [10] extended Levine's result to the nonlinear damping case . In their work, the authors considered (1.1)–(1.3) with and introduced a method different from the one known as the concavity method. They determined suitable relations between and , for which there is global existence or alternatively finite time blow-up. Precisely, they showed that solutions with negative energy continue to exist globally in time if and blow up in finite time if and the initial energy is sufficiently negative. Vitillaro [11] extended these results to situations where the damping is nonlinear and the solution has positive initial energy. For the Cauchy problem of (1.1), Todorova [12] has also established similar results.

Zhijian in [1315] studied the problem (1.1)–(1.3) and obtained global existence results under the growth assumptions on the nonlinear terms and initial data. These global existence results have been improved by Liu and Zhao [16] by using a new method. As for the nonexistence of global solutions, Yang [17] obtained the blow-up properties for the problem (1.1)–(1.3) with the following restriction on the initial energy , where and , and are some positive constants.

Because the -Laplace operator is nonlinear operator, the reasoning of proof and computation is greatly different from the Laplace operator . By mean of the Galerkin method and compactness criteria and a difference inequality introduced by Nakao [18], the author [19, 20] has proved the existence and decay estimate of global solutions for the problem (1.1)–(1.3) with inhomogeneous term and .

In this paper we are going to investigate the global existence for the problem (1.1)–(1.3) by applying the potential well theory introduced by Sattinger [21], and we show the asymptotic behavior of global solutions through the use of the lemma of Komornik [22].

We adopt the usual notation and convention. Let denote the Sobolev space with the norm , and let denote the closure in of . For simplicity of notation, hereafter we denote by the Lebesgue space norm, and denotes norm and write equivalent norm instead of norm . Moreover, denotes various positive constants depending on the known constants and it may be different at each appearance.

2. Main Results

In order to state and study our main results, we first define the following functionals:

(2.1)

for . Then we define the stable set by

(2.2)

We denote the total energy associated with (1.1)–(1.3) by

(2.3)

for , , and is the total energy of the initial data.

For latter applications, we list up some lemmas.

Lemma 2.1.

Let , then and the inequality holds with a constant depending on , and , provided that (i)   if ; (ii)   , .

Lemma 2.2 (see [22]).

Let be a nonincreasing function and assume that there are two constants and such that
(2.4)

then , for all , if , and , for all , if , where and are positive constants independent of .

Lemma 2.3.

Let be a solutions to problem (1.1)–(1.3). Then is a nonincreasing function for and
(2.5)

Proof.

By multiplying (1.1) by and integrating over , we get
(2.6)

Therefore, is a nonincreasing function on .

We need the following local existence result, which is known as a standard one (see [1315]).

Theorem 2.4.

Suppose that , and , . If , , then there exists such that the problem (1.1)–(1.3) has a unique local solution in the class
(2.7)

Lemma 2.5.

Assume that the hypotheses in Theorem 2.4 hold, then
(2.8)

for .

Proof.

By the definition of and , we have the following identity:
(2.9)
Since , so we have . Therefore, we obtain from (2.9) that
(2.10)

Lemma 2.6.

Suppose that and . If and such that
(2.11)

then , for each .

Proof.

Since , so . Then there exists such that for all . Thus, we get from (2.3) and (2.8) that
(2.12)
and it follows from Lemma 2.3 that
(2.13)
Next, we easily arrive at from Lemma 2.1, (2.11), and (2.13) that
(2.14)
Hence
(2.15)
which implies that , for all . By noting that
(2.16)

we repeat the steps (2.12)–(2.14) to extend to . By continuing the procedure, the assertion of Lemma 2.6 is proved.

Theorem 2.7.

Assume that , and , . is a local solution of problem (1.1)–(1.3) on . If and satisfy (2.11), then the solution is a global solution of the problem (1.1)–(1.3).

Proof.

It suffices to show that is bounded independently of .

Under the hypotheses in Theorem 2.7, we get from Lemma 2.6 that on . So the formula (2.8) in Lemma 2.5 holds on . Therefore, we have from (2.8) and Lemma 2.3 that
(2.17)
Hence, we get
(2.18)

The above inequality and the continuation principle lead to the global existence of the solution, that is, . Thus, the solution is a global solution of the problem (1.1)–(1.3).

The following theorem shows the asymptotic behavior of global solutions of problem (1.1)–(1.3).

Theorem 2.8.

If the hypotheses in Theorem 2.7 are valid, and , and , , then the global solutions of problem (1.1)–(1.3) have the following asymptotic behavior:
(2.19)

Proof.

Multiplying by on both sides of (1.1) and integrating over , we obtain that
(2.20)

where .

Since
(2.21)
so, substituting the formula (2.21) into the right-hand side of (2.20), we get that
(2.22)
We obtain from (2.14) and (2.12) that
(2.23)
(2.24)
It follows from (2.22), (2.23), and (2.24) that
(2.25)
We have from Hölder inequality, Lemma 2.1, and (2.17) that
(2.26)
and similarly, we have
(2.27)
Substituting the estimates (2.26) and (2.27) into (2.25), we conclude that
(2.28)

It follows from that .

We get from Young inequality and Lemma 2.3 that
(2.29)
From Young inequality, Lemmas 2.1 and 2.3, and (2.17), We receive that
(2.30)
Choosing small enough and , such that
(2.31)
then, substituting (2.29) and (2.30) into (2.28), we get
(2.32)
Therefore, we have from Lemma 2.2 that
(2.33)

where is a positive constant depending on .

We conclude from (2.17) and (2.33) that and

The proof of Theorem 2.8 is thus finished.

Declarations

Acknowledgments

This Research was supported by the Natural Science Foundation of Henan Province (no. 200711013), The Science and Research Project of Zhejiang Province Education Commission (no. Y200803804), The Research Foundation of Zhejiang University of Science and Technology (no. 200803) and the Middle-aged and Young Leader in Zhejiang University of Science and Technology (2008–2012).

Authors’ Affiliations

(1)
Department of Mathematics and Information Science, Zhejiang University of Science and Technology, Hangzhou, China

References

  1. Andrews G: On the existence of solutions to the equation . Journal of Differential Equations 1980, 35(2):200–231. 10.1016/0022-0396(80)90040-6MathSciNetView ArticleMATHGoogle Scholar
  2. Andrews G, Ball JM: Asymptotic behaviour and changes of phase in one-dimensional nonlinear viscoelasticity. Journal of Differential Equations 1982, 44(2):306–341. 10.1016/0022-0396(82)90019-5MathSciNetView ArticleMATHGoogle Scholar
  3. Ang DD, Dinh PN: Strong solutions of quasilinear wave equation with non-linear damping. SIAM Journal on Mathematical Analysis 1985, 19: 337–347.View ArticleMATHGoogle Scholar
  4. Kawashima S, Shibata Y: Global existence and exponential stability of small solutions to nonlinear viscoelasticity. Communications in Mathematical Physics 1992, 148(1):189–208. 10.1007/BF02102372MathSciNetView ArticleMATHGoogle Scholar
  5. Haraux A, Zuazua E: Decay estimates for some semilinear damped hyperbolic problems. Archive for Rational Mechanics and Analysis 1988, 100(2):191–206. 10.1007/BF00282203MathSciNetView ArticleMATHGoogle Scholar
  6. Kopackova M: Remarks on bounded solutions of a semilinear dissipative hyperbolic equation. Commentationes Mathematicae Universitatis Carolinae 1989, 30(4):713–719.MathSciNetMATHGoogle Scholar
  7. Ball JM: Remarks on blow-up and nonexistence theorems for nonlinear evolution equations. The Quarterly Journal of Mathematics 1977, 28(112):473–486.MathSciNetView ArticleMATHGoogle Scholar
  8. Levine HA: Instability and nonexistence of global solutions to nonlinear wave equations of the form . Transactions of the American Mathematical Society 1974, 192: 1–21.MathSciNetMATHGoogle Scholar
  9. Levine HA: Some additional remarks on the nonexistence of global solutions to nonlinear wave equations. SIAM Journal on Mathematical Analysis 1974, 5: 138–146. 10.1137/0505015MathSciNetView ArticleMATHGoogle Scholar
  10. Georgiev V, Todorova G: Existence of a solution of the wave equation with nonlinear damping and source terms. Journal of Differential Equations 1994, 109(2):295–308. 10.1006/jdeq.1994.1051MathSciNetView ArticleMATHGoogle Scholar
  11. Vitillaro E: Global nonexistence theorems for a class of evolution equations with dissipation. Archive for Rational Mechanics and Analysis 1999, 149(2):155–182. 10.1007/s002050050171MathSciNetView ArticleMATHGoogle Scholar
  12. Todorova G: Stable and unstable sets for the Cauchy problem for a nonlinear wave equation with nonlinear damping and source terms. Journal of Mathematical Analysis and Applications 1999, 239(2):213–226. 10.1006/jmaa.1999.6528MathSciNetView ArticleMATHGoogle Scholar
  13. Zhijian Y: Existence and asymptotic behaviour of solutions for a class of quasi-linear evolution equations with non-linear damping and source terms. Mathematical Methods in the Applied Sciences 2002, 25(10):795–814. 10.1002/mma.306MathSciNetView ArticleMATHGoogle Scholar
  14. Zhijian Y, Chen G: Global existence of solutions for quasi-linear wave equations with viscous damping. Journal of Mathematical Analysis and Applications 2003, 285(2):604–618. 10.1016/S0022-247X(03)00448-7MathSciNetView ArticleMATHGoogle Scholar
  15. Zhijian Y: Initial boundary value problem for a class of non-linear strongly damped wave equations. Mathematical Methods in the Applied Sciences 2003, 26(12):1047–1066. 10.1002/mma.412MathSciNetView ArticleMATHGoogle Scholar
  16. Liu YC, Zhao JS: Multidimensional viscoelasticity equations with nonlinear damping and source terms. Nonlinear Analysis: Theory, Methods & Applications 2004, 56(6):851–865. 10.1016/j.na.2003.07.021MathSciNetView ArticleMATHGoogle Scholar
  17. Yang Z: Blowup of solutions for a class of non-linear evolution equations with non-linear damping and source terms. Mathematical Methods in the Applied Sciences 2002, 25(10):825–833. 10.1002/mma.312MathSciNetView ArticleMATHGoogle Scholar
  18. Nakao M: A difference inequality and its application to nonlinear evolution equations. Journal of the Mathematical Society of Japan 1978, 30(4):747–762. 10.2969/jmsj/03040747MathSciNetView ArticleMATHGoogle Scholar
  19. Ye Y: Existence of global solutions for some nonlinear hyperbolic equation with a nonlinear dissipative term. Journal of Zhengzhou University. Natural Science Edition 1997, 29(3):18–23.MathSciNetMATHGoogle Scholar
  20. Ye Y: On the decay of solutions for some nonlinear dissipative hyperbolic equations. Acta Mathematicae Applicatae Sinica. English Series 2004, 20(1):93–100.MathSciNetView ArticleMATHGoogle Scholar
  21. Sattinger DH: On global solution of nonlinear hyperbolic equations. Archive for Rational Mechanics and Analysis 1968, 30: 148–172.MathSciNetView ArticleMATHGoogle Scholar
  22. Komornik V: Exact Controllability and Stabilization, The Multiplier Method, Research in Applied Mathematics. Masson, Paris, France; 1994:viii+156.MATHGoogle Scholar

Copyright

© Yaojun Ye. 2010

This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Advertisement